Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 86, NWS Birmingham, AL

April 2, 2009Chambers County, Lee County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 2, 2009, 2:39 AM CDT for Chambers County, Lee County, Tallapoosa County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2009, 2:39 AM CDT (07:39 UTC)
Expired
Apr 2, 2009, 3:30 AM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chambers County, AL, Lee County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 020739
SVRBMX
ALC017-081-123-020830-
/O.NEW.KBMX.SV.W.0086.090402T0739Z-090402T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CDT THU APR 2 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHAMBERS COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LAFAYETTE...
  NORTHWESTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN...
  EASTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...DADEVILLE...CAMP HILL...

* UNTIL 330 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WAVERLY...OR 9 MILES NORTH OF NOTASULGA...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAVERLY BY 250 AM CDT...
  OAK BOWERY BY 300 AM CDT...
  STURKIE AND WEST CHAMBERS BY 305 AM CDT...
  LAFAYETTE AND CHAMBERS COUNTY LAKE BY 320 AM CDT...
  KELLAM HILL AND BUFFALO BY 325 AM CDT...
  DENSON BY 330 AM CDT...

LAT...LON 3302 8575 3292 8520 3276 8525 3258 8544
      3264 8587
TIME...MOT...LOC 0739Z 222DEG 24KT 3268 8562

$$

27
3 follow-up statements
000 
WWUS54 KBMX 020752
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 AM CDT THU APR 2 2009

ALC017-081-123-020830-
/O.CON.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
LEE AL-TALLAPOOSA AL-CHAMBERS AL-
252 AM CDT THU APR 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN CHAMBERS...EASTERN TALLAPOOSA AND NORTHWESTERN LEE
COUNTIES...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WAVERLY...OR 7 MILES SOUTHEAST OF CAMP HILL...MOVING
NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK BOWERY BY 300 AM CDT...
  STURKIE AND WEST CHAMBERS BY 305 AM CDT...
  LAFAYETTE AND CHAMBERS COUNTY LAKE BY 320 AM CDT...
  BUFFALO AND KELLAM HILL BY 325 AM CDT...
  DENSON BY 330 AM CDT...

LAT...LON 3267 8583 3302 8575 3292 8520 3276 8525
      3262 8540
TIME...MOT...LOC 0752Z 222DEG 24KT 3275 8555

$$

27
000 
WWUS54 KBMX 020756
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 AM CDT THU APR 2 2009

ALC123-020806-
/O.CAN.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
TALLAPOOSA AL-
256 AM CDT THU APR 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TALLAPOOSA COUNTY IS
CANCELLED...

LAT...LON 3262 8541 3263 8544 3275 8558 3298 8555
      3292 8520 3276 8525
TIME...MOT...LOC 0756Z 222DEG 24KT 3277 8553

$$

ALC017-081-020830-
/O.CON.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
LEE AL-CHAMBERS AL-
256 AM CDT THU APR 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN CHAMBERS AND NORTH CENTRAL LEE COUNTIES...

AT 254 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR STURKIE...OR 7 MILES SOUTHEAST OF CAMP
HILL...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STURKIE AND WEST CHAMBERS BY 305 AM CDT...
  9 MILES NORTHWEST OF CUSSETA BY 315 AM CDT...
  LAFAYETTE AND CHAMBERS COUNTY LAKE BY 320 AM CDT...
  BUFFALO AND KELLAM HILL BY 325 AM CDT...
  DENSON BY 330 AM CDT...

LAT...LON 3262 8541 3263 8544 3275 8558 3298 8555
      3292 8520 3276 8525
TIME...MOT...LOC 0756Z 222DEG 24KT 3277 8553

$$

27
000 
WWUS54 KBMX 020806
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 AM CDT THU APR 2 2009

ALC017-081-020830-
/O.CON.KBMX.SV.W.0086.000000T0000Z-090402T0830Z/
LEE AL-CHAMBERS AL-
306 AM CDT THU APR 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR CENTRAL CHAMBERS AND NORTH CENTRAL LEE COUNTIES...

AT 306 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR CHAMBERS COUNTY LAKE...OR 7 MILES SOUTH
OF LAFAYETTE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE BY 315 AM CDT...
  KELLAM HILL AND HUGULEY BY 320 AM CDT...

LAT...LON 3262 8541 3275 8545 3295 8543 3292 8520
      3276 8525
TIME...MOT...LOC 0807Z 222DEG 24KT 3281 8537

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:38 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 1, 11:38 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CDT WED APR 1 2009

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

ISENTROPIC LIFT WILL BE THE MAIN IMPACT ACROSS THE AREA AS THE WARM
FRONT WILL BEGIN TO MOVE NORTHWARD OVERNIGHT. CURRENTLY SOME SHOWERS
AND AN ISOLATED THUNDERSTORM OR TWO HAVE DEVELOPED WELL NORTH OF THE
FRONT. HAVE ADDED THUNDERSTORMS INTO THE FORECAST FOR THE
SOUTHEAST...GENERALLY IN AND AROUND THE I-85 CORRIDOR. AS THE LOSS
OF DAYTIME HEATING DISSIPATES LOOK FOR MAINLY SHOWERS AFTER
MIDNIGHT ALONG AND NORTH OF THE WARM FRONT. HOW QUICKLY THAT WARM
FRONT MOVES NORTH WILL HELP DETERMINE THE WEATHER FOR THURSDAY. THE
AREA REMAINS UNDER A MODERATE RISK FOR THURSDAY. THE MORNING WILL
LIKELY START OUT CLOUDY...SO TEMPERATURES WILL STRUGGLE AT FIRST.
MADE ADJUSTMENTS DOWNWARD FOR THE HOURLY TREND THROUGH 10 AM. AFTER
THAT COULD SEE SOME CLEARING AND HEATING ACROSS THE AREA. OVERALL
CURRENT THINKING STILL THE SAME AS PREVIOUS.

THE SCENARIO THAT WE THINK WILL HAPPEN IS THAT CONVECTION WILL
BEGIN TO GET GOING AHEAD OF THE FRONT AFFECTING AT LEAST AREAS WEST
OF INTERSTATE 65 AS EARLY AS 3 PM. THE THREAT WOULD EXTEND INTO
THE LATE EVENING HOURS AS THE FRONT PUSHES THE LINE TO THE EAST.
THE THREAT WILL COME IN THE FORM OF A SQUALL LINE. THIS LINE COULD
PRODUCE STRONG STRAIGHT LINE WINDS...LARGE HAIL AND POSSIBLY
ISOLATED TORNADOES. IN ADDITION TO THIS LINE...ISOLATED SUPERCELLS
COULD DEVELOP AHEAD OF THIS LINE. THESE STORMS COULD POSE THE
GREATEST THREAT OF TORNADIC ACTIVITY. THE LINE OF STORMS COULD
HANG AROUND THE EXTREME EASTER PORTION OF THE AREA EVEN A FEW HOURS
AFTER MIDNIGHT. UPDATES HAVE BEEN SENT.

&&

.AVIATION...06Z TAF DISCUSSION.

PERSISTENT SOUTHERLY FLOW OVERNIGHT WILL CONTINUE TO BRING IN
PLENTY OF LOW LEVEL MOISTURE. CEILINGS RANGING FROM LIFR TO LOW
END MVFR SHOULD BE EXPECTED THROUGH THE REMAINDER OF THE MORNING
HOURS.

SOME OCCASIONAL DIPS IN VIS MAY BE POSSIBLE OVERNIGHT...HOWEVER
THERE SHOULD BE ENOUGH OF A WIND TO KEEP THE VIS PREDOMINANTLY AT
MVFR OR BETTER.

THROUGHOUT THE DAY TOMORROW...THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE AHEAD OF AN APPROACHING STORM SYSTEM. THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY 21Z NEAR TCL AND PROGRESS EASTWARD THROUGH
THE REMAINDER OF THE TAF PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

16/88
Hazardous weather outlook, Apr 1, 9:00 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT WED APR 1 2009

ALZ011>015-017>050-030200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
900 PM CDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTHWEST ALABAMA.
PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS
REGARDING YOUR AREA.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE LIKELY ON THURSDAY BEGINNING IN THE
AFTERNOON AND LASTING THROUGH THE EVENING HOURS. THE THREATS ARE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FOR AREAS
WEST OF I-65...THE SEVERE THREAT WILL BE HIGHEST BETWEEN 3 PM AND 9
PM CDT. FOR AREAS EAST OF I-65...THE SEVERE THREAT WILL BE HIGHEST
FROM 6 PM UNTIL MIDNIGHT.

RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST FRIDAY EVENING FOR
SEVERAL COUNTIES IN SOUTHWEST ALABAMA. PLEASE REFER TO RIVER FLOOD
STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA.

SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING
INTO THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NECESSARY ON THURSDAY.

In the hours before

Special weather statement, Apr 2, 2:12 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 AM CDT THU APR 2 2009

ALZ037-038-043-045-047-020745-
CHAMBERS-ELMORE-LEE-MACON-TALLAPOOSA-
212 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...ELMORE...LEE...MACON AND
TALLAPOOSA COUNTIES UNTIL 245 AM CDT...

AT 212 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR REEVES AIRPORT...OR NEAR TALLASSEE...MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REEVES AIRPORT.
  TALLAPOOSA CITY.
  WOODLAND.
  LIBERTY CITY.
  NOTASULGA.
  ROXANA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:01 AM CDTSevere Thunderstorm WarningBMXChambers, Lee29 min
Apr 2, 4:35 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more15 hr
Apr 2, 4:55 AM CDTSevere Thunderstorm WarningBMXBarbour, Pike38 min
Apr 2, 5:50 AM CDTSevere Thunderstorm WarningBMXBarbour, Russell40 min
Apr 2, 7:46 AM CDTTornado WarningBMXPike29 min
Apr 2, 2:20 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter40 min
Apr 2, 2:21 PM CDTSevere Thunderstorm WarningBMXLamar, Marion39 min
Apr 2, 2:53 PM CDTSevere Thunderstorm WarningBMXFayette, Greene, Lamar, Pickens, Sumter, Tuscaloosa52 min
Apr 2, 2:57 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter33 min
Apr 2, 2:57 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston48 min
Apr 2, 3:14 PM CDTTornado WarningBMXGreene, Pickens, Tuscaloosa31 min
Apr 2, 3:32 PM CDTTornado WarningBMXPickens, Tuscaloosa28 min
Apr 2, 3:37 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Tuscaloosa38 min
Apr 2, 3:42 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Marion, Pickens, Tuscaloosa, Walker and 1 more48 min
Apr 2, 4:14 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Shelby, Tuscaloosa, Walker46 min
Apr 2, 4:42 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.